What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 14, 12:06 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, May 14, 12:06 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
106 PM CDT Tue May 14 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 105 PM CDT Tue May 14 2024
As cloud cover begins to break up ahead of a cold front, we've
begun to destabilize as heating of the boundary layer takes
place, with SBCAPE values of 500-1500 J/kg as of 17z. Expect these
trends to continue over the course of the next couple of hours as
these clouds continue to erode. A line of weak convection has
formed across north central Mississippi SW back to the Mississippi
River and expect convective trends to increase in the next couple
of hours as this activity encounters a more unstable
environment. The front will approach NW Alabama over the next 2-3
hours and expect showers and thunderstorms to increase in
coverage quickly once the forcing arrives. This front will pass
across the region during the 2-8 PM CDT window, with some
strong/severe storms accompanying it given the combination of
instability and shear. All modes of severe weather will be
possible with the strongest activity, but damaging winds/hail have
the highest confidence. A low chance for a tornado or two will
exist as well given the backed low-level wind profile and
sufficient effective shear values. This activity will begin to
taper off from west to east between 00-03z, and some partial
clearing may take place between 03-06z. However, expect low
stratus to build back in late tonight, keeping lows in the lower
60s in most locations.
&&
.SHORT TERM...
(Wednesday through Friday)
Issued at 105 PM CDT Tue May 14 2024
The base of the trough will push through the area on Wednesday,
bringing some additional cloud cover and low to medium (20-60%)
chances for showers and a few elevated thunderstorms from the
late morning through the afternoon -- with the highest coverage
favoring far northeast Alabama and southern middle Tennessee.
Mostly clear conditions Wednesday night along with a moist
boundary layer will create an environment favorable for patchy fog
as lows drop back into the mid 50s to lower 60s. A brief bout of
ridging will allow for a nice day on Thursday and a nice warm-up
as temperatures jumped into the low to mid 80s in the afternoon.
The pleasant weather will be short-lived cloud cover and rain
chances (20-30%) increase Thursday night ahead of the next low
pressure system. More widespread and higher rain chances (70-80%)
are forecast on Friday ahead of an approaching mid/upper trough
and its cold front. The best forcing/instability appear to be
displaced to our south and the main severe threat will be confined
along the Gulf Coast.
&&
.LONG TERM...
(Friday night through Monday)
Issued at 330 AM CDT Tue May 14 2024
Upper level ridging on Thursday quickly gives way to another upper
level shortwave trough slated to move over the Tennessee Valley on
Friday and into the weekend. However, there remains a fair bit of
model disagreement with regards to the evolution and timing of the
shortwave through the region. Meanwhile, a surface low pressure
system is shown to develop and progress over central Texas on
Thursday. By Friday morning, this feature looks to progress into the
ArkLaTex. At the same time, another low pressure system is shown to
move over the Midwest and into the upper Ohio Valley on Friday and
Saturday. The associated cold front from this system looks to sweep
over the Tennessee Valley on Friday, bringing high chances (70-85%)
of showers as well as the potential for storms.
As for any potential for strong to severe storms, confidence is low
at this time. Models show sufficient instability and shear for
thunderstorm development, but not much more at this point. Overall,
some gusty winds are possible along with frequent lightning and heavy
downpours with any storms that do develop. Low chances (20-40%) of
showers and storms then continue through the weekend, with low
chances (10-20%) Sunday night through Monday. These lingering
chances, especially Sunday and Monday, are likely due to the
aforementioned model disagreement in the upper levels. We will
continue to monitor trends with future model runs, as details of any
potential severe weather for late week as well as precipitation
chances from the weekend into early next week will become clearer
with better model agreement.
Quite the warm up is possible between Friday and Monday. Highs
Friday are forecast to be mild, in the mid to upper 70s, due to
higher chances and coverage of showers and storms. Highs are expected
to be a bit warmer on Saturday, with temperatures reaching the lower
to mid 80s. By Monday, highs in the mid to upper 80s are possible.
As for low temperatures, values generally remain in the lower to mid
60s through Sunday night.
&&
.AVIATION...
(18Z TAFS)
Issued at 1132 AM CDT Tue May 14 2024
High chances for showers/storms this afternoon and evening may
produce localized MVFR/IFR conditions due to reduced visibilities
and/or ceilings -- along with gusty winds at each airfield between
19-00z. Have included TEMPOs to account for this and AWWs and
amendments may also be needed during this timeframe. Storms will
diminish late this evening and overnight, but low stratus may
settle back in by early Wednesday morning, prompting MVFR
conditions.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...AMP.24
SHORT TERM....AMP.24
LONG TERM....26
AVIATION...AMP
In the hours before
Special weather statement, May 14, 1:56 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
256 PM CDT Tue May 14 2024
ALZ001-142045-
Lauderdale AL-
256 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE COUNTY
THROUGH 345 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pineflat, or near Pickwick Landing State Park, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterloo and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.
&&
LAT...LON 3501 8799 3489 8798 3489 8800 3491 8804
3491 8805 3490 8807 3489 8810 3492 8816
3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 1956Z 260DEG 42KT 3497 8827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPSpecial weather statement, May 14, 2:29 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CDT Tue May 14 2024
ALZ001-142115-
Lauderdale AL-
329 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE COUNTY
THROUGH 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Walnut Grove, or 14 miles east of J P Coleman
State Park, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Green Hill, Wright, Threet, and Zip City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.
&&
LAT...LON 3500 8733 3486 8795 3490 8803 3501 8807
TIME...MOT...LOC 2029Z 251DEG 41KT 3499 8793
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
25Special weather statement, May 14, 3:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
411 PM CDT Tue May 14 2024
ALZ002-003-142200-
Franklin AL-Colbert AL-
411 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or near Tishomingo State Park, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cherokee, Posey Loop, Pogo, Mt Hester, Cedar Creek Reservoir, Srygley
Church, New Bethel, Allsboro, Maud, and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.
&&
LAT...LON 3471 8812 3478 8789 3474 8784 3473 8781
3473 8778 3455 8770 3448 8815
TIME...MOT...LOC 2111Z 250DEG 25KT 3455 8823
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25Special weather statement, May 14, 3:16 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
416 PM CDT Tue May 14 2024
ALZ001-005-142200-
Lauderdale AL-Limestone AL-
416 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIMESTONE AND
NORTHEASTERN LAUDERDALE COUNTIES THROUGH 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 12 miles east of Florence, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rogersville, Killen, Lexington, Elkmont, Anderson, Lester, Good
Springs, Cartwright, Mt Rozell, and Center Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Alabama.
&&
LAT...LON 3499 8698 3489 8694 3480 8736 3480 8743
3483 8754 3494 8758 3500 8741
TIME...MOT...LOC 2116Z 250DEG 25KT 3488 8746
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25Special weather statement, May 14, 3:49 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
449 PM CDT Tue May 14 2024
ALZ005-006-TNZ076-096-097-142230-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
449 PM CDT Tue May 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...NORTHERN
LIMESTONE...MOORE...LINCOLN AND NORTHWESTERN FRANKLIN COUNTIES
THROUGH 530 PM CDT...
At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Columbia to 10 miles
southwest of Petersburg to 8 miles northwest of Athens. Movement was
east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayetteville, Lynchburg, Hazel Green, Ardmore, Petersburg, Tims Ford
Lake, Lincoln, Elkmont, Cartwright, and Elkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
3534 8621 3526 8615 3496 8638 3484 8721
3500 8707 3499 8684 3526 8683 3525 8675
3531 8668 3533 8660 3537 8659 3536 8649
3533 8646 3532 8642 3535 8641 3536 8633
TIME...MOT...LOC 2149Z 264DEG 41KT 3550 8698 3522 8678 3490 8703
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
25Special weather statement, May 14, 3:51 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CDT Tue May 14 2024
ALZ003-142230-
Franklin AL-
451 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN COUNTY THROUGH 530 PM
CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Littleville, Belgreen, Vina,
Cedar Creek Reservoir, Atwood, Duketon, and Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.
&&
LAT...LON 3450 8815 3458 8775 3457 8767 3435 8762
3433 8815 3444 8816
TIME...MOT...LOC 2150Z 262DEG 29KT 3443 8807
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25